Advanced Search

Home > Journals > Giornale Italiano di Dermatologia e Venereologia > Past Issues > Giornale Italiano di Dermatologia e Venereologia 2016 December;151(6) > Giornale Italiano di Dermatologia e Venereologia 2016 December;151(6):694-9

ISSUES AND ARTICLES   MOST READ   eTOC

CURRENT ISSUEGIORNALE ITALIANO DI DERMATOLOGIA E VENEREOLOGIA

A Journal on Dermatology and Sexually Transmitted Diseases


Official Journal of the Italian Society of Dermatology and Sexually Transmitted Diseases
Indexed/Abstracted in: EMBASE, PubMed/MEDLINE, Science Citation Index Expanded (SciSearch), Scopus
Impact Factor 1,014

 

Giornale Italiano di Dermatologia e Venereologia 2016 December;151(6):694-9

 REVIEWS

Association of skin hyperpigmentation and drug use: a systematic review

Walter KRAUSE

Department of Dermatology and Allergology, Gießen and Marburg University Clinic, Marburg, Germany

INTRODUCTION: Part of the acquired hyperpigmentations of the skin are interpreted as adverse effect of drugs. However, systematic studies are rare in the literature, as case reports have predominantly been published. The present systematic review attempts to provide a contribution to the body of evidence for a causal relation.
EVIDENCE ACQUISITION: The reports on an association of hyperpigmentation and drugs from 1970 until April 2016 found in Medline and EMBASE were rated according to the SIGN grading system for clinical studies.
EVIDENCE SYNTHESIS: A total of 352 evaluated publications were found, which mainly consist of reports of single cases, only a small number of larger case series were available. Case-control-studies and randomized controlled studies have rarely been found. The level of evidence for a causal relation to hyperpigmentation is low for the major part of drugs as quoted in order to the Anatomical Therapeutic Chemical Classification System with Defined Daily Doses. A causal relation is likely only for prostaglandins, minocyclin, phenothiazine, nicotine, and anti-malaria drugs.
CONCLUSIONS: There is paucity of evidence for an induction of hyperpigmentation by drugs. A causal relationship is likely only in a small number of drugs.

language: English


FULL TEXT  REPRINTS

top of page